Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 25, NWS Aberdeen, SD

June 5, 2012Corson County, Dewey County, Stanley County, South Dakota

NWS Aberdeen, SD issued this wind advisory at Jun 5, 2012, 5:48 AM MDT for Corson County, Dewey County, Stanley County, South Dakota. It took effect at Jun 5, 2012, 11:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2012, 5:48 AM MDT (11:48 UTC)
In effect from
Jun 5, 2012, 11:00 AM MDT
Expired
Jun 5, 2012, 6:09 PM MDT
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Corson County, SD, Dewey County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 185 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WWUS73 KABR 051148
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
648 AM CDT TUE JUN 5 2012

...STRONG SOUTHEAST WINDS WEST RIVER TODAY...

.THE PRESSURE GRADIENT WILL TIGHTEN ACROSS THE WESTERN DAKOTAS
TODAY. THIS WILL CAUSE STRONG WINDS THIS AFTERNOON AND EVENING
WEST OF THE MISSOURI RIVER.

SDZ003-015-033-060000-
/O.NEW.KABR.WI.Y.0025.120605T1700Z-120606T0100Z/
CORSON-DEWEY-STANLEY-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...FORT PIERRE
548 AM MDT TUE JUN 5 2012

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING. 

* TIMING...WINDS WILL INCREASE LATE THIS MORNING AND DIMINISH THIS 
           EVENING.

* WINDS...SOUTHEAST 25 TO 35 MPH WITH GUSTS TO 45 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
465 
WWUS73 KABR 051640
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1140 AM CDT TUE JUN 5 2012

...STRONG SOUTHEAST WINDS WEST RIVER TODAY...

.THE TIGHTENING PRESSURE GRADIENT ACROSS THE WESTERN DAKOTAS IS
CREATING STRONG SOUTHEAST WINDS WHICH WILL PERSIST THROUGH THIS
AFTERNOON AND EVENING PRIMARILY ALONG AND WEST OF THE MISSOURI
RIVER.

SDZ003-015-033-060100-
/O.CON.KABR.WI.Y.0025.120605T1700Z-120606T0100Z/
CORSON-DEWEY-STANLEY-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...FORT PIERRE
1040 AM MDT TUE JUN 5 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* TIMING...WIND SPEEDS ACROSS PORTIONS OF WESTERN AND CENTRAL
  SOUTH DAKOTA ARE BEGINNING TO INCREASE LATE THIS MORNING. STRONG
  SOUTHEAST WINDS WILL BEGIN TO DIMINISH THIS EVENING.

* WINDS...EXPECT SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
487 
WWUS73 KABR 051953
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT TUE JUN 5 2012

...STRONG SOUTHEAST WINDS WEST RIVER TODAY...

.THE TIGHT PRESSURE GRADIENT ACROSS THE WESTERN DAKOTAS WILL KEEP
THE CURRENT STRONG SOUTHEAST WINDS GOING THROUGH EARLY THIS
EVENING...PRIMARILY ALONG AND WEST OF THE MISSOURI RIVER...BEFORE
SPEEDS BEGIN TO DECREASE BELOW ADVISORY LEVEL.

SDZ003-015-033-060100-
/O.CON.KABR.WI.Y.0025.000000T0000Z-120606T0100Z/
CORSON-DEWEY-STANLEY-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...FORT PIERRE
153 PM MDT TUE JUN 5 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* TIMING...WIND ADVISORY STRONG WIND SPEEDS ACROSS PORTIONS OF
  WESTERN AND CENTRAL SOUTH DAKOTA WILL PERSIST UNTIL EARLY THIS
  EVENING.

* WINDS...EXPECT SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 
  45 MPH TO CONTINUE THROUGH EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
333 
WWUS73 KABR 060009
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
709 PM CDT TUE JUN 5 2012

SDZ003-015-033-060115-
/O.CAN.KABR.WI.Y.0025.000000T0000Z-120606T0100Z/
CORSON-DEWEY-STANLEY-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...FORT PIERRE
609 PM MDT TUE JUN 5 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE BEGUN TO DIMINISH ACROSS THE AREA...THEREFORE THE
WIND ADVISORY HAS BEEN CANCELLED.

$$

PARKIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jun 5, 5:35 AM MDT, 13 minutes earlier.

Area forecast discussion, Jun 5, 5:35 AM MDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
635 AM CDT TUE JUN 5 2012

.UPDATE...

SEE UPDATED AVIATION DISCUSSION BELOW.

WITH THUNDERSTORMS EXPECTED TO CONTINUE IN THE WEST ALONG THE AXIS
OF MOISTURE CONVERGENCE UNTIL 15Z BUMPED POPS UP TO CATEGORICAL.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH THURSDAY

DESPITE AN UPPER RIDGE AXIS SITUATED OVERHEAD...AND THE NOSE OF A
LOW LEVEL JET WELL TO THE NORTHWEST...CONVECTION HAS MANAGED TO
DEVELOP OVER CENTRAL COUNTIES. HAVE ADDED MENTION OF HEAVY RAIN AS
WELL WITH NEGLIGIBLE STEERING FLOW ALOFT AND TRAINING OF STORMS.
AS THE UPPER RIDGE CONTINUES TO DRIFT EAST...AND SOUTHERLY FLOW
ALOFT INCREASES...SO WILL THE POTENTIAL FOR STORMS. WITH STEEP
LAPSE RATES ALOFT...SOUTHERLY LOW LEVEL FLOW WILL DRAW A DEEP
LAYER OF MOISTURE OUT OF THE GULF INTO THE REGION. ALREADY SEEING
+70 DEWPOINTS IN TEXAS AND WITH 2 DAYS OF SOUTH WINDS WOULD
ANTICIPATE OUR AIRMASS TO MOISTEN SIGNIFICANTLY AS AN UPPER TROF
SLIDES EAST.

H85 TEMPERATURES WILL GRADUALLY INCREASE THROUGH MID
WEEK...HOWEVER INCREASING MOISTURE...CLOUDS/CONVECTION WILL CUT
DOWN ON THE DIURNAL RANGE.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY

THE EXTENDED CONTINUES TO LOOK ACTIVE. THE PERIOD BEGINS WITH A
FRONT AND SHORTWAVE MOVING THROUGH THE DAKOTAS. TSTORMS WILL BE
POSSIBLE IN THE EAST THROUGH EARLY FRIDAY MORNING WITH THIS
INITIAL WAVE. BY FRIDAY AFTERNOON THE NOSE OF THE LLJ PUSHES UP
INTO THE SOUTHWEST CWA POTENTIALLY GENERATING SOME ADDITIONAL
STORMS THROUGH FRIDAY NIGHT. OVER THE WEEKEND ANOTHER AREA OF LOW
PRESSURE WILL MOVE THROUGH THE PLAINS. THOUGH SOUTH DAKOTA WILL BE
CAPPED WITH +13 TO +15 H7 TEMPS COUNTIES FARTHER NORTH MAY SEE
SOME SEVERE TSTORM DEVELOPMENT SAT EVENING THROUGH SUNDAY.

HIGH TEMPERATURES IN THE 80S TO 90S AT THE START OF THE PERIOD
WILL COOL INTO THE 70S AFTER THE UPPER LOW MOVES THROUGH THE
REGION ON MONDAY.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THUNDERSTORMS HAVE BEEN FIRING ALONG A LINE OF MOISTURE
CONVERGENCE IN SOME WEAK WAA. THESE STORMS ARE EXPECTED TO LAST
UNTIL AROUND 15Z WHEN THE PRESSURE GRADIENT WILL TIGHTEN AS A LEE
SIDE TROUGH SHIFTS A LITTLE FARTHER EAST. TSTORMS WILL AFFECT
KMBG/KPIR. WINDS WILL START TO INCREASE TO 20 TO 25 KTS WITH
HIGHER GUSTS AT KMBG/KPIR AROUND 15Z AS WELL OUT OF THE SOUTHEAST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 5, 2:55 AM MDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT TUE JUN 5 2012

SDZ003>005-009-010-015>017-033>037-045-048-051-060900-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
355 AM CDT TUE JUN 5 2012 /255 AM MDT TUE JUN 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STORMS WILL CONTINUE ACROSS THE AREA THROUGH THE EARLY
MORNING HOURS...THE RISK FOR SEVERE WEATHER WILL REMAIN
LOW...THOUGH HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE NEXT COUPLE
OF DAYS. THE RISK FOR WIDESPREAD SEVERE WEATHER IS LOW...THOUGH
HAIL AND HIGH WINDS WILL BE POSSIBLE WITH ANY OF THE STORMS
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-060900-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
355 AM CDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE NEXT COUPLE
OF DAYS. THE RISK FOR WIDESPREAD SEVERE WEATHER IS LOW...THOUGH
HAIL AND HIGH WINDS WILL BE POSSIBLE WITH ANY OF THE STORMS
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Special weather statement, Jun 5, 12:35 AM MDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
135 AM CDT TUE JUN 5 2012

SDZ048-050715-
LYMAN-
135 AM CDT TUE JUN 5 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LYMAN
COUNTY UNTIL 215 AM CDT...

AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF PRESHO...MOVING SOUTHEAST AT 5
MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE PRESHO AND KENNEBEC.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY
Special weather statement, Jun 5, 3:35 AM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT TUE JUN 5 2012

SDZ034-036-051000-
HYDE-SULLY-
435 AM CDT TUE JUN 5 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN SULLY
AND NORTHERN HYDE COUNTIES UNTIL 500 AM CDT...

AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF HOLABIRD...OR 15 MILES
NORTHWEST OF HIGHMORE...MOVING EAST AT 15 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY
Special weather statement, Jun 5, 3:38 AM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT TUE JUN 5 2012

SDZ004-009-051015-
CAMPBELL-WALWORTH-
438 AM CDT TUE JUN 5 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WALWORTH AND SOUTHWESTERN CAMPBELL COUNTIES UNTIL 515 AM CDT...

AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF GLENHAM...OR 10 MILES NORTHEAST
OF MOBRIDGE...MOVING EAST AT 15 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE GLENHAM AND MOUND CITY.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:23 AM MDTFlash Flood WarningABRLyman6 hr

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.